Iowa, 2013Heavy Snow in Iowa, February 21 to 22, 2013
February 21 to 22, 2013 · NWS OAX · 7 events in 7 counties and zones
A large upper level low pressure system moved from the Rocky Mountains into the central plains spreading snow across a large portion of the nation's mid section. Light snow developed the morning of the 21st across eastern Nebraska and slowly spread east northeast throughout the day and into the early morning hours of the 22nd.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large upper level low pressure system moved from the Rocky Mountains into the central plains spreading snow across a large portion of the nation's mid section. Light snow developed the morning of the 21st across eastern Nebraska and slowly spread east northeast throughout the day and into the early morning hours of the 22nd. A blanket of snow around 5 to 8 inches covered all of southwest Iowa with the heaviest amounts near the Missouri River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 21, 5:08 AM CST, 4 hours 22 minutes earlier.
Area forecast discussion, Feb 21, 5:08 AM CST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
508 AM CST THU FEB 21 2013
.AVIATION...
12Z TAFS FOR KOMA...KLNK...KOFK.
SNOW...OCCASIONALLY MODERATE TO HEAVY...IS STILL EXPECTED TO MOVE
ACROSS EASTERN NEBRASKA...SPREADING ACROSS TAF SITES FROM SOUTHWEST
TO NORTHEAST FROM MID MORNING THROUGH EARLY EVENING. THIS WILL
LIKELY BRING A PERIOD OF IFR/LIFR CONDITIONS TO ALL TAF SITES.
CONDITIONS WILL IMPROVE THIS EVENING BUT MORE SO OVERNIGHT AS
SYSTEM MOVES AWAY FROM THE AREA. EAST WINDS WILL GRADUALLY TURN TO
THE NORTH.
MILLER
&&
.PREV DISCUSSION... /ISSUED 355 AM CST THU FEB 21 2013/
DISCUSSION...
..WINTER STORM STILL ON TRACK FOR THE AREA TODAY...
SYNOPSIS...00Z UPPER AIR ANALYSIS INDICATED A CLOSED LOW OVER SRN
AZ ASSOCIATED WITH A 130 KT H3 JET FM NRN MEXICO INTO ERN NM.
WEAKENING HEIGHT FALLS OF 70 TO 80M WERE NOTED ASSOCIATED WITH
THE LOW OVER THE DESERT SW. THIS ALONG WITH THE STRONGEST UPPER
LEVEL JET TO THE SOUTHEAST OF THE LOW INDICATES THE LOW WILL SOON
START LIFTING TO THE NORTHEAST. AT 850 MB A WARM FRONT EXTNDD FM
ERN NM INTO NRN TX WITH SOME >+10 DEWS TO THE SOUTH OF THE FNT.
THE 850 MB RIDGE AXIS EXTNDD FM NRN MN INTO SE MO AND WAS
ASSOCIATED WITH SOME VERY DRY AIR WITH DEW POINTS OF <20 C FM MN
TO MO. THE 08Z SFC ANALYSIS INDICATED LOW PRESSURE OVER NE MN AND
THE RETREATING SFC HIGH FM ERN MN INTO CNTRL IL.
FORECAST...THE 00Z UPPER AIR ANALYSIS INDICATED A COUPLE OF
DIFFERENT SHORTWAVE TROUGHS ASSOCIATED WITH THE LARGER SCALE
CENTRAL ROCKIES LONGWAVE TROUGH. THE INITIAL WAVE AT 00Z WAS OVER
NRN NEB AND WAS RESPONSIBLE FOR SOME -SN LAST EVENING IN OUR WRN
FA. THE NEXT SHORTWAVE WAS LOCATED OVER THE TX PANHANDLE INTO ERN
CO AT 00Z...AND PER LATEST WV IMAGERY HAD LIFTED INTO NRN KS/CO.
AS OF 08Z THE MAIN SYSTEM STILL IN NM. AS THE MAIN UPPER LEVEL
SYSTEM EMERGES ONTO THE SRN PLAINS EARLY THIS MORNING THE LOW
LEVEL FLOW ACROSS THE REGION WILL BACK ONLY ACTING TO INCREASE
THE DRY AIR ADVECTION FROM THE EAST. THUS IT STILL LOOKS LIKE IT
WILL TAKE A GOOD AMOUNT OF TIME FOR THE SNOW TO MOVE FROM SOUTH TO
NORTH ACROSS THE AREA. LARGE-SCALE FORCING FOR ASCENT WILL
INCREASE THROUGH THE MRNG AS THE CWA BECOMES LOCATED IN THE RIGHT
REAR ENTRANCE REGION OF THE 130 KT UPPER LEVEL JET. THIS ALONG
WITH STRONG H7 TO H3 DPVA WILL OVERWHELM THE DRY AIR AND ALLOW FOR
THE SNOW TO INCREASE. HAVE TRIED TO TIME THE SNOW TO LNK AROUND
15-16Z...OMA AROUND 18-19Z AND OFK AROUND 20-21Z. ONCE THE SNOW
BEGINS IT LOOKS LIKE IT WILL STICK AROUND FOR THE REST OF THE
AFTERNOON AND INTO THE NIGHT AS THE UPPER LEVEL LOW MEANDERS
THROUGH THE FA. THE HEAVIEST OF THE SNOWFALL RATES /AROUND 1 INCH
PER HOUR/ LOOK TO OCCUR IN THE SRN CWA PRIOR TO 18Z AND IN THE
CENTRAL AND NORTH AFTER 18Z. POINT FORECAST SOUNDINGS INDICATE A
NICE DEEP LAYER OF THE VERTICAL TEMPERATURE PROFILE IS LOCATED IN
THE DENDRITIC ZONE...AND THE SREF INDICATES A HIGH PROBABILITY OF
AT LEAST A 200 MB DEEP DENDRITIC ZONE. THIS WILL LIKELY LEAD TO
HIGH SNOW RATIOS WITH ONLY THE WIND KEEPING THEM IN CHECK A BIT.
WE USED A 14-15:1 RATIO FOR A GOOD PART OF THE EVENT. THIS RESULTS
IN SNOW AMOUNTS VERY CLOSE TO THE PREVIOUS FORECAST WITH 8-12 IN
THE SOUTH TAPERING TO 3-6 IN THE NORTHWEST CWA. THE ONLY CHANGE TO
THE HEADLINES WAS TO START THE ADVISORY 3 HOURS LATER...OTHERWISE
EVERYTHING LOOKED ON TRACK.
LIGHTER SNOW WILL CONTINUE TONIGHT WITH THE UPPER LEVEL LOW
BUT WITH AN ATMOSPHERE THAT IS BECOMING INCREASINGLY STABLE...AND
THE UPPER LEVEL LOW WEAKENING...THE SNOWFALL RATES WILL
SIGNIFICANTLY DIMINISH. WE DID LINGER SOME POPS INTO FRIDAY OVER
THE NRN CWA UNDER THE UPPER LEVEL LOW THAT WILL BE SLOW TO DEPART.
A GOOD DEAL OF CLOUDS ARE EXPECTED ACROSS THE REST OF THE CWA. THE
SYSTEM SHOULD FINALLY MAKE AN EXIT BY FRIDAY NIGHT WITH DRY
WEATHER IN THE FORECAST THROUGH SATURDAY NIGHT. TEMPERATURES ARE
TRICKY ON SAT MORNING WITH THE FRESH SNOW COVER AND SFC RIDGE AXIS
NEAR THE FA. SOME AREAS IN THE SOUTH MAY DIP TO NEAR ZERO IF
CONDITIONS BECOME RIGHT...BUT WE DIDN'T GO THAT COLD YET.
EXTENDED...A WELL ADVERTISED...BUT NOT WELL AGREED UPON SECOND
SYSTEM STILL LOOKS LIKELY FROM SUNDAY INTO MONDAY NIGHT. MODELS
CONTINUE TO SHOW VARYING SOLUTIONS AS TO THE TRACK...TIMING AND
INTENSITY OF THIS SYSTEM. THIS SYSTEM WILL BE MORE MOISTURE
STARVED THAN THE CURRENT SYSTEM...BUT DYNAMICS LOOKS SUFFICIENT
TO CONTINUE THE LIKELY POPS FOR PART OF THIS PERIOD. TEMPERATURES
LOOK TO CONT TO BE BELOW NORMAL THROUGHOUT THE EXTENDED.
BOUSTEAD
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WINTER STORM WARNING FROM NOON TODAY TO NOON CST FRIDAY FOR
NEZ016-030>034-042>045-050>053-066>068.
WINTER STORM WARNING UNTIL 6 AM CST FRIDAY FOR NEZ065-078-
088>093.
WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO NOON CST
FRIDAY FOR NEZ011-012-015-017-018.
IA...WINTER STORM WARNING FROM NOON TODAY TO NOON CST FRIDAY FOR
IAZ055-056-069-079-080-090-091.
WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO NOON CST
FRIDAY FOR IAZ043.
&&Hazardous weather outlook, Feb 20, 5:14 PM CST, 16 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
514 PM CST WED FEB 20 2013
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-211315-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
514 PM CST WED FEB 20 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND THURSDAY
A WINTER STORM WARNING FOR HEAVY SNOW IS POSTED FOR MOST OF THE
OUTLOOK AREA BEGINNING THURSDAY MORNING THROUGH FRIDAY MORNING.
AREAS OF LIGHT SNOW COULD PRODUCE A DUSTING OF SNOW TONIGHT. BUT
THE MORE SIGNIFICANT SNOWS WILL BEGIN NEAR SUNRISE IN SOUTHEAST
NEBRASKA...SPREADING TO THE NORTHEAST THROUGH THE DAY THURSDAY.
PERIODS OF HEAVY SNOW WILL OCCUR DURING THE MID TO LATE MORNING IN
SOUTHEAST NEBRASKA...SHIFTING NORTH TO THE INTERSTATE 80 AND
HIGHWAY 30 CORRIDORS BY EARLY AFTERNOON. THIS INCLUDES SOUTHWEST
IOWA. THEN AREAS NORTH OF HIGHWAY 30 AND THE INTERSTATE CAN EXPECT
THE PERIODS OF HEAVY SNOW TOWARD THE LATE AFTERNOON.
THE AFTERNOON AND EVENING COMMUTE COULD BE DANGEROUS DUE TO THE
HEAVY SNOW IN THE LINCOLN AND OMAHA METRO AREAS...WEST THROUGH
COLUMBUS AND NORFOLK...AND EAST THROUGH COUNCIL BLUFFS...RED OAK
AND SHENANDOAH.
GUSTY EAST TO SOUTHEAST WINDS OF 15 TO 25 MPH WILL CAUSE SOME
BLOWING AND DRIFTING OF SNOW INITIALLY...BUT WIND SPEEDS ARE
EXPECTED TO DECREASE AS THE AFTERNOON PROGRESSES.
THE STORM SYSTEM RESPONSIBLE FOR THE HEAVE SNOW WILL MOVE INTO
SOUTHWEST KANSAS BY THURSDAY MORNING...THEN ON INTO NORTHERN
MISSOURI THURSDAY NIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY
THE SNOW WILL END FROM SOUTHWEST TO NORTHEAST THURSDAY NIGHT
THROUGH FRIDAY MORNING. TOTAL SNOW AMOUNTS LOOK TO RANGE FROM
AROUND 5 INCHES NEAR THE SOUTH DAKOTA BORDER TO THE 8 TO 11 INCH
RANGE ALONG THE KANSAS BORDER IN NEBRASKA AND THE MISSOURI BORDER
IN IOWA. 7 TO 9 INCH AMOUNTS LOOK LIKELY ALONG THE HIGHWAY 30 AND
INTERSTATE 80 CORRIDORS.
A FEW LINGERING SNOW SHOWERS ARE POSSIBLE THROUGH THE DAY
FRIDAY...BUT ACCUMULATING SNOWS ARE NOT EXPECTED AFTER NOON.
ANOTHER STORM SYSTEM IS SET TO INVADE THE AREA AGAIN EARLY NEXT
WEEK. ACCUMULATING SNOW IS POSSIBLE BETWEEN SUNDAY NIGHT AND
MONDAY NIGHT ACROSS THE AREA. GUSTY NORTH TO NORTHWEST
WINDS ARE FORECAST WITH THIS SYSTEM...SO BLOWING AND DRIFTING
SNOW LOOKS LIKELY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH THURSDAY. REPORTS
OF SNOW TOTALS DURING AND AFTER THE STORM WOULD BE APPRECIATED.
Heavy Snow, Fremont
- When
- February 21, 9:30 AM CST to February 22, 3:00 AM CST
- Where
- Fremont forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.746, -95.605 (the zone’s center; the record gives no point)
Snowfall of around 6 inches fell over much of Fremont county based on around 6 inches at Shenandoah and reports from surrounding areas.
Heavy Snow, Mills
- When
- February 21, 10:00 AM CST to February 22, 5:00 AM CST
- Where
- Mills forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.034, -95.621 (the zone’s center; the record gives no point)
Snowfall of around 8 inches fell in the Glenwood area which was one of the highest amounts reported in Mills county.
Heavy Snow, Page
- When
- February 21, 10:00 AM CST to February 22, 5:00 AM CST
- Where
- Page forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.739, -95.150 (the zone’s center; the record gives no point)
Snowfall of around 6 inches fell over much of Page county based on 5.5 inches observed in Clarinda and reports from surrounding areas.
Heavy Snow, Pottawattamie
- When
- February 21, 11:00 AM CST to February 22, 5:00 AM CST
- Where
- Pottawattamie forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.337, -95.542 (the zone’s center; the record gives no point)
Snowfall of 8 to 9 inches fell in the Council Bluffs area with amounts of 5 to 6 inches reported across the eastern sections of the county.
Heavy Snow, Montgomery
- When
- February 21, 11:00 AM CST to February 22, 5:00 AM CST
- Where
- Montgomery forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.030, -95.156 (the zone’s center; the record gives no point)
Snowfall of a little over 8 inches fell in the Red Oak area which was one of the highest amounts reported in the county.
Heavy Snow, Harrison
- When
- February 21, 1:00 PM CST to February 22, 4:00 AM CST
- Where
- Harrison forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.683, -95.817 (the zone’s center; the record gives no point)
Snowfall of around 8.5 inches was reported in Missouri Valley with nearly 8 inches observed near Little Sioux among the highest reported in Harrison county.
Heavy Snow, Shelby
- When
- February 21, 2:00 PM CST to February 22, 3:00 AM CST
- Where
- Shelby forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.685, -95.310 (the zone’s center; the record gives no point)
Snowfall of around 6.5 inches was reported in the Harlon area.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Texas, February 21, 20131 death · 2 injured · $280,000 · EF1 · 3 events
- Tornadoes and Flash Flooding in Mississippi, February 21 to 22, 2013$212,000 · EF2 · 23 events
- Ice Storm and Winter Weather in Missouri, February 21, 2013$750,000 · 11 events
- Winter Storm and Winter Weather in Illinois, February 21, 2013$150,000 · 19 events
- Tornado and Hail in Louisiana, February 21 to 22, 2013$75,000 · EF1 · 2 events
- Winter Weather in Texas, February 21, 2013$85,000 · 2 events
- Heavy Snow in Iowa, February 21 to 22, 201338 events
- Winter Storm in Missouri, February 21 to 22, 201337 events
- Winter Storm in Missouri, February 21, 201334 events
- Tornado and Hail in Louisiana, February 21 to 25, 2013$5,000 · EF1 · 7 events
- Tornado and Hail in Louisiana, February 21, 2013EF1 · 3 events
- Heavy Snow in Nebraska, February 21 to 22, 201326 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426174, 426172, 426175, 426169, 426173, 426164, 426166.